Consult Reply By Dr. Ratnakar Kini. Additional inputs from Dr.Deepu Sebastian
Thanks for posting your query.
I am Dr.Ratnakar Kini and I am pleased to assist you.
Konsyl is a good remedy for constipation. The right way to take it is to mix with 8 oz of water and drink it immediately. It should be followed by drinking another 8 oz of just plain water.
In addition to it, take high fiber diet, and drink plenty of fluids every day. Continue drinking prune juice. Always try to have bowel movement at a same specified time every day. Never try to ignore the urge to have bowel movements.
Sometimes when these measures are not enough for a good bowel movement, additional medications may have to be taken. One such medication is Lactulose. Polyethylene glycol is also very effective.
In addition to the drug you should make sure that you are following all the general measures to help bowel movements.
*High Fibre Diet - Please do some research on which all high fibre diet you can include in your diet (as dietary habits vary a lot).
*Physical exertion is also recommended, as it stimulates intestinal movement.
*Regular Timings for bowel movements.
You should follow these steps religiously.
The bowel problem appears to have a functional component to it. I would not call it IBS ( Irritable Bowel Disease ) but it sure has functional component to it, as proven by a normal Colonoscopy and Endoscopy. Konsyl is an effective drug and I do not think any other treatment option is needed now. Are you using the Pepto-Bismol for diarrhoea ? Because that itself can cause constipation. I recommend not using it (Dr.DS)
Hope this helps
Please feel free to ask follow up queries.
Patient replied :
Thank you for your answers.
I do try to eat fiber, and I do work out, so I guess I'll just have to make do with what's going on. The gastroenterologist I mentioned in my question actually did think it might be IBS.
If I decide to try "Normalax" again (Polyethylene glycol), should I stop using Konsyl, or is it OK to use both?
Also, I see Dr. Deepu Sebastian suggested not to use Pepto-Bismol. I do not use it for diarrhea, but when I have stomach aches, gas, nausea, etc. Should I stop nonetheless? And if so, is there another similar medication I can take at such times?
Yes, it might be due to IBS.
If you decide to try Normalax again, you can stop Konsyl.
But there is no harm in taking both.
Pepto Bismol should be avoided as might cause constipation as a side effect. You can get a prescription for Bentyl (dicyclomine) for occasional use.
Hope this helps